Alert archive / Colorado / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 253, NWS Goodland, KS

September 8, 2009Cheyenne County, Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Sep 8, 2009, 8:27 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 8, 2009, 8:27 PM MDT (02:27 UTC)
Expired
Sep 8, 2009, 9:30 PM MDT
In force
63 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

Counties Cheyenne County, CO, Kit Carson County, CO

The radar

The Goodland radar (KGLD), 85 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.5 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2009-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2009-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-179 J/kg
Mixed-layer LCL
3031 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 5:40 PM MDT, 2 hours 47 minutes earlier.

Area forecast discussion, Sep 8, 5:40 PM MDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
540 PM MDT TUE SEP 8 2009

.DISCUSSION...
157 PM MDT TUE SEP 8 2009

A MID/UPPER TROUGH OVER THE NORTHERN ROCKIES/NORTHERN PLAINS REGION
IS PROGGED TO TRANSLATE EAST TOWARD THE UPPER MISSISSIPPI VALLEY AREA
ON WED WHILE A TRAILING COLD MOVES SOUTH IMPACTING THE CENTRAL HIGH
PLAINS TONIGHT. THIS RAISES CONCERNS FOR ADDITIONAL RAIN OVER AREAS
THAT RECEIVED 3-5 INCHES LAST NIGHT.

300-305K MIXING RATIOS/STRMLNS INDICATE 12-14 G/KG OF MOISTURE
AVAILABLE WHILE PWATS ARE PROGGED TO BE IN EXCESS OF 150 PERCENT OF
NORMAL ACROSS THE AREA TONIGHT. WITH STORM MOTIONS IN THE 5-7 KNOT
RANGE ANY STORM THAT DEVELOPS WILL BE CAPABLE OF PRODUCING LOCALLY
HEAVY RAIN. THE PREVIOUS FORECAST HOISTED THE HIGHEST POPS ACROSS THE
NORTHERN HALF OF THE CWA, AND THIS APPEARS TO BE IN LINE WITH THE
STRONGER CONVERGENCE ASSOCIATED WITH THE H85 LLJ.

THUNDERSTORM ACTIVITY MAY LINGER INTO THE MORNING HOURS, ESPECIALLY
ACROSS THE SOUTH. MAINTAINED LOW PROBABILITIES FOR DEEP MOIST
CONVECTION AFTER 21Z IN POST-FRONTAL UPSLOPE REGIME WITH SEASONABLE
HIGHS IN THE UPPER 70S. ANY THUNDERSTORMS THAT MANAGE TO DEVELOP WED
AFTERNOON SHOULD BE MORE DIURNALLY DRIVEN WHICH WAS HANDLED WELL IN
THE PREVIOUS FORECAST.

THU-FRI...SHORT WAVE RIDGING WILL ALLOW FOR A SEASONABLY WARM
AND DRY DAY ACROSS THE CENTRAL HIGH PLAINS ON THU WITH MAXIMUM
VALUES IN THE LOWER 80S.  A ROBUST MID/UPPER TROUGH IS PROGGED TO
DIG INTO THE NORTHERN PLAINS ON FRIDAY DRIVING A COLD FRONT SOUTH
ACROSS THE TR-STATE AREA FRI. MAINTAINED MID POPS AFTER 18Z WITH
ANTICIPATED FROPA. PREFER THE SLOWER ECMWF SOLUTION AS THE GFS HAS
TRENDED MUCH FURTHER WEST COMPARED TO EARLIER RUNS AND THEREFORE
TRENDED MAXIMUM TEMPERATURE VALUES UP.

DAYS 4 THROUGH 7...A LARGE UPPER LOW IS PROGGED TO DEVELOP OVER THE
CENTRAL PLAINS AT THE START OF THE PERIOD. THE GFS HAS LACKED
RUN-TO-RUN CONSISTENCY, HOWEVER THE NCEP ENS MEAN ADDS SUPPORT TO A
MORE NORTHEAST POSITION WITH MID/UPPER LOW SIMILAR TO THE ECMWF.
THIS WILL LEAD TO COOL AND UNSETTLED WEATHER ACROSS THE CENTRAL HIGH
PLAINS THROUGH THE PERIOD AND GENERALLY TRENDED MAXIMUM TEMPERATURES
LOWER WHILE MAINTAINING PROBABILITIES FOR PRECIPITATION THROUGH MUCH OF
THE PERIOD.

MCGUIRE
&&

.AVIATION...
539 PM MDT TUE SEP 8 2009
FOR THE 00Z TAFS... MAIN ISSUE WITH TAFS WILL BE THE CONVECTION
CURRENTLY IN EASTERN COLORADO.  NOT AS CONFIDENT WITH KGLD SEEING
ANY THUNDERSTORMS BUT DO EXPECT KMCK TO SEE TSRA/RA DURING THE
OVERNIGHT HOURS.  IF A STRONG STORM MOVES OVER THE TERMINAL...MAY
SEE REDUCED VISBYS DUE TO HEAVY RAIN.  ONCE THE STORMS CLEAR THE
AREA WILL PROBABLY SEE FOG/STRATUS SET UP WITH LIGHT UPSLOPE WINDS
AND ABUNDANT MOISTURE.  MVFR/IFR CONDITIONS WILL BE POSSIBLE AT BOTH
LOCATIONS AND SHOULD CLEAR BY MID-DAY WEDNESDAY.

KJ
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR KSZ014-015-028-
     029.

NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Sep 8, 10:37 AM MDT, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1037 AM MDT TUE SEP 8 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091415-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1037 AM MDT TUE SEP 8 2009 /1137 AM CDT TUE SEP 8 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE LIKELY TONIGHT AS A COLD FRONT
SWEEPS THROUGH THE AREA. STORMS MAY BECOME SEVERE WITH LARGE HAIL
AND DAMAGING WINDS. HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH
THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY MORNING
WITH HEAVY RAINFALL AMOUNTS POSSIBLE. ALSO...DENSE FOG IS EXPECTED
TO FORM ACROSS TRI-STATE AREA DURING THE MORNING HOURS POTENTIALLY
REDUCING VISIBILITIES TO LESS THAN A MILE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, Sep 8, 2:54 PM MDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
254 PM MDT TUE SEP 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLOOD            3 NW OAKLEY             39.16N 100.88W
09/08/2009                   THOMAS             KS   EMERGENCY MNGR

            ROAD AND BRIDGE WASHED OUT AT COUNTY ROAD 30 BETWEEN
            ROADS B AND C. NEARBY HOMES ALSO FLOODED.

&&

KJAMES
Local storm report, Sep 8, 8:00 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
800 PM MDT TUE SEP 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     HAIL             16 NNE SEIBERT          39.51N 102.75W
09/08/2009  E0.88 INCH       KIT CARSON         CO   PUBLIC

            ESTIMATED 40 MPH WIND GUSTS ALONG WITH HEAVY RAIN.

&&

KJAMES

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 9:30 PM MDTSevere Thunderstorm WarningGLDSherman, Wallace60 min
Sep 9, 12:00 AM MDTFlash Flood WarningGLDGove, Logan, Sheridan, Thomas5 hr
Sep 9, 5:08 AM MDTAreal Flood WarningGLDGove, Logan, Thomas8 hr
Sep 8, 7:26 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma64 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.